Format

Send to

Choose Destination
Br J Anaesth. 2005 Oct;95(4):434-41. Epub 2005 Jul 28.

Monoamine oxidase inhibitors, opioid analgesics and serotonin toxicity.

Author information

1
Pioneer Valley Private Hospital, Mackay, Queensland, Australia. kg@matilda.net.au

Abstract

Toxicity resulting from excessive intra-synaptic serotonin, historically referred to as serotonin syndrome, is now understood to be an intra-synaptic serotonin concentration-related phenomenon. Recent research more clearly delineates serotonin toxicity as a discreet toxidrome characterized by clonus, hyper-reflexia, hyperthermia and agitation. Serotonergic side-effects occur with serotonergic drugs, and overdoses of serotonin re-uptake inhibitors (SRIs) frequently produce marked serotonergic side-effects, and in 15% of cases, moderate serotonergic toxicity, but not to a severe degree, which produces hyperthermia and risk of death. It is only combinations of serotonergic drugs acting by different mechanisms that are capable of raising intra-synaptic serotonin to a level that is life threatening. The combination that most commonly does this is a monoamine oxidase inhibitor (MAOI) drug combined with any SRI. There are a number of lesser-known drugs that are MAOIs, such as linezolid and moclobemide; and some opioid analgesics have serotonergic activity. These properties when combined can precipitate life threatening serotonin toxicity. Possibly preventable deaths are still occurring. Knowledge of the properties of these drugs will therefore help to ensure that problems can be avoided in most clinical situations, and treated appropriately (with 5-HT(2A) antagonists for severe cases) if they occur. The phenylpiperidine series opioids, pethidine (meperidine), tramadol, methadone and dextromethorphan and propoxyphene, appear to be weak serotonin re-uptake inhibitors and have all been involved in serotonin toxicity reactions with MAOIs (including some fatalities). Morphine, codeine, oxycodone and buprenorphine are known not to be SRIs, and do not precipitate serotonin toxicity with MAOIs.

PMID:
16051647
DOI:
10.1093/bja/aei210
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center